Dianne has moderate to severe asthma. She has been a patient of The Allergy Clinic for the past 17 years. During that time, we have maintained her on a high dose of inhaled steroids, most recently Flovent. Now, at age 43, she has developed osteoporosis. One of the risks of long-term use of inhaled steroids is thinning of the bones, or osteoporosis. For 25 years, doctors have used inhaled steroids to treat asthma. While these drugs were certainly an improvement over the previous generations of asthma treatment, they have their own side effects. In addition to osteopenia, we have worried that long-term use of inhaled steroids can contribute to cataracts and glaucoma. After use of these drugs, patients are also instructed to rinse their mouths with water to prevent formation of thrush, basically a yeast infection inside the mouth.
In September 2008, a new inhaled steroid became available in the United States. Ciclesonide, sold as Alvesco, seems to have been developed with Dianne in mind. It is not actually an inhaled steroid; rather, it is a steroid precursor. Ciclesonide, needs to be metabolized to des-ciclesonide before it is an active steroid. The good news is that the enzymes required to activate ciclesonide are only present in the lungs and the nose. Classic steroid inhalers deliver their steroid side effects whether they reach the lungs or the stomach. With ciclesonide, though, only the activated component will be available to form the side effects, and that is less than 20 percent of the total dose. We are hoping that use of ciclesonide will significantly decrease the incidence of steroid side effects in patients who need high doses of inhaled steroids. It will be interesting to follow Dianne's future bone density tests to see how quickly use of Alvesco reverses her osteoporosis.
I want to emphasize that the great majority of patients on routine inhaled steroids are not at risk to develop bone problems, and no one should stop using their asthma medications without advice from their doctor.
Note: Information contained in this article should not be considered a substitute for consultation with a board-certified allergist to address individual medical needs.